Alert archive / Tennessee / Special Weather Statements in 2011

Special Weather Statement, NWS Nashville, TN

August 9, 2011Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this special weather statement at Aug 9, 2011, 2:47 AM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 2:47 AM CDT (07:47 UTC)
Expired
Aug 9, 2011, 3:30 AM CDT
In force
43 min
Issued by
NWS Nashville, TN

Counties Lawrence County, TN, Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 155 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WWUS84 KOHX 090747
SPSOHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 AM CDT TUE AUG 9 2011

TNZ093>095-090830-
GILES-LAWRENCE-WAYNE-
247 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF COLLINWOOD...OR 12 MILES 
SOUTHEAST OF WAYNESBORO...MOVING EAST AT 35 MPH. OTHER STRONG 
THUNDERSTORMS WERE DEVELOPING ACROSS THE AREA.

PEOPLE IN LAWRENCE...WAYNE AND WESTERN GILES COUNTIES...INCLUDING THE
CITY OF LAWRENCEBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3500 8798 3529 8799 3530 8802 3535 8801
      3538 8803 3537 8712 3499 8702

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Aug 8, 11:40 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 11:40 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1140 PM CDT MON AUG 8 2011

.UPDATE...FOR 06Z TAFS.

&&

.AVIATION...CHANGED PREVIOUS THINKING AND NOW THINK OVERNIGHT
CONVECTION MAY BE CONSIDERABLY LESS. INSTEAD HAVE USED VCTS TO
INDICATE POSSIBILITY OF TSTMS AT KBNA 14Z-20Z AND AT KCSV
17Z-22Z TOMORROW. SOME DRYING EXPECTED LATE TOMORROW AFTERNOON
AS A LIGHT NWLY FLOW SETTLES IN. POSSIBLY A BIT OF MVFR FOG AT
KCSN LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 627 PM CDT MON AUG 8 2011/

UPDATE...FOR 00Z TAFS

AVIATION...WEAK UPPER LEVEL TROUGH MOVING EWD THROUGH THE AREA
LATE TONIGHT AND TOMORROW. THIS FEATURE WILL LIKELY SET OFF TSTMS
INVOF KBNA FROM 07Z TO 11Z AND AT KCSV FROM 10Z TO 14Z. THUS
CONDITIONS OVERNIGHT WILL BE VFR GENERALLY...THEN MVFR TO IFR
INVOF ANY TSTMS THAT MOVE INTO THE TERMINAL AREA. DON'T EXPECT
MUCH IN THE WAY OF FOG OVERNIGHT BUT TO THE CONVECTION AND WINDS REMAINING
A BIT HIGHER THAN NORMAL. CONVECTION SHOULD BE TAPERING OFF
BY TOMORROW AFTERNOON AS THIS FEATURE MOVES ON TO THE EAST.

PREV DISCUSSION... /ISSUED 614 PM CDT MON AUG 8 2011/

UPDATE...
LATEST MODEL DATA SHOWS MOST OF MID TN DRY THIS EVENING WITH
SCATTERED ACTIVITY SOUTHEAST/PLATEAU. THE NEXT ORGANIZED SYS
SHOULD BRING AREA OF RW/TRW INTO WEST/NORTHWEST MID TN COUNTIES
AFT MIDNIGHT. LKLY POPS WEST...MAINLY AFT MIDNIGHT.

PREV DISCUSSION... /ISSUED 314 PM CDT MON AUG 8 2011/

SHORT TERM...THE THUNDERSTORMS THAT WERE OVER WESTERN MIDDLE
TENNESSEE EARLIER THIS AFTERNOON HAVE NOW DECREASED TO JUST SOME
PATCHY SHOWERS. MEANWHILE...SOME MORE VIGOROUS STORMS, THAT FORMED
ALONG AN OUTFLOW BOUNDARY, WERE RUMBLING ACROSS EXTREME SOUTHERN
PARTS OF OUR FORECAST AREA. ELSEWHERE...CONDITIONS WERE MOSTLY
SUNNY AND HOT, WITH HIGHS MAINLY IN THE UPPER 80S TO MID 90S.

RAIN CHANCES INCREASE TONIGHT AND TUESDAY...
EXPECT A COLD FRONT TO APPROACH THE AREA TONIGHT AND BE NEAR PAH
BY 12Z TUESDAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OUT
AHEAD OF IT, AND WILL BE GOING WITH "LIKELY POPS" MOST AREAS
TONIGHT. AS THE FRONT MOVES ACROSS THE AREA TUESDAY, WILL GO WITH
"LIKELY POPS" MOST AREAS ONCE AGAIN.

WEDNESDAY LOOKS LIKE A MOSTLY DRY AND SEASONABLY WARM DAY...
HIGH PRESSURE BUILDS IN FROM THE NORTHWEST, AND THE ONLY PLACE WHERE
THERE WILL BE A POSSIBILITY FOR THUNDERSTORMS WILL BE IN THE
EXTREME SOUTHWEST, IN VICINITY OF AN OLD QUASI-STATIONARY SURFACE DEW
POINT BOUNDARY.

NORTHWEST FLOW RAPIDLY BRINGS THE CHANCE FOR RAIN BACK INTO THE FORECAST
FOR MID TO LATE WEEK...
WEDNESDAY NIGHT AND THURSDAY, EXPECT ATMOSPHERIC MOISTURE ABOVE
5K FT TO INCREASE FROM THE SOUTHWEST, WITH OLD SFC DEW POINT
BOUNDARY STARTING TO WORKS ITS WAY BACK TO THE NORTHEAST. BY 6 AM
THURSDAY, EXPECT THAT BOUNDARY TO STRETCH FROM JUST WEST OF ST.
LOUIS TO NEAR HSV, WITH THE LIKELIHOOD FOR TSTM DEVELOPMENT OVER
SOUTHERN MISSOURI AND NORTHERN ARKANSAS PROPAGATING SOUTHEASTWARD
TOWARD OUR FORECAST AREA. THUS, BELIEVE OUR WESTERN AND SOUTHERN
AREAS WILL STAND THE BEST CHANCE FOR THUNDER WEDNESDAY NIGHT AND
THURSDAY.

WE REMAIN IN NORTHWEST FLOW INTO FRIDAY, AND VULNERABLE TO
THUNDERSTORM PROPAGATION OUT OF THE MISSOURI AREA (ESPECIALLY OUR
WESTERN AREAS).

TEMPERATURE-WISE...
EXPECT THE PASSAGE OF THE COLD FRONT ON TUESDAY AND THE
CONTINUATION OF A NORTHWEST FLOW PATTERN THROUGH LATE WEEK TO KEEP
MAX TEMPERATURES SUPPRESSED CLOSE TO SEASONABLE LEVELS. HIGHS
TUESDAY THROUGH FRIDAY SHOULD BE MAINLY IN THE MIDDLE 80S TO
LOWER 90S.

LONG TERM...EXPECT UPPER RIDGE TO BUILD ACROSS THE WESTERN UNITED
STATES OVER THE WEEKEND AND EARLY NEXT WEEK AND PROPEL YET
ANOTHER COLD FRONT ACROSS THE MID STATE. RIGHT NOW, IT LOOKS LIKE
THE FRONT WILL PROBABLY MOVE THROUGH SATURDAY NIGHT AND SUNDAY
MORNING, ALONG WITH ANOTHER INCREASED CHANCE FOR THUNDER.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Aug 8, 5:00 AM CDT, 21 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON AUG 8 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-091000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE ON TUESDAY. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT
DO DEVELOP WILL BE DAMAGING WINDS AND BRIEF HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Aug 9, 2:23 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
223 AM CDT TUE AUG 9 2011

TNZ093-094-090800-
LAWRENCE-WAYNE-
223 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND WAYNE COUNTIES...

AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLINWOOD...OR 10 MILES SOUTH OF
WAYNESBORO...MOVING EAST AT 30 MPH.

PEOPLE IN CENTRAL LAWRENCE AND CENTRAL WAYNE COUNTIES...INCLUDING THE
CITY OF COLLINWOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3533 8736 3505 8735 3506 8795 3527 8795

13
Special weather statement, Aug 9, 2:47 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 AM CDT TUE AUG 9 2011

TNZ093>095-090830-
GILES-LAWRENCE-WAYNE-
247 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF COLLINWOOD...OR 12 MILES
SOUTHEAST OF WAYNESBORO...MOVING EAST AT 35 MPH. OTHER STRONG
THUNDERSTORMS WERE DEVELOPING ACROSS THE AREA.

PEOPLE IN LAWRENCE...WAYNE AND WESTERN GILES COUNTIES...INCLUDING THE
CITY OF LAWRENCEBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3500 8798 3529 8799 3530 8802 3535 8801
      3538 8803 3537 8712 3499 8702

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:23 AM CDTSpecial Weather StatementOHXLawrence, Wayne37 min
Aug 9, 2:52 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence23 min
Aug 9, 3:22 AM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne53 min
Aug 9, 3:38 AM CDTSevere Thunderstorm WarningOHXGiles21 min

Nearby

Special Weather Statements in Tennessee, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.